Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 165, NWS Springfield, MO

April 22, 2006Dallas County, Hickory County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 22, 2006, 5:52 PM CDT for Dallas County, Hickory County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2006, 5:52 PM CDT (22:52 UTC)
Expired
Apr 22, 2006, 6:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dallas County, MO, Hickory County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:02 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 22, 2:02 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 PM CDT SAT APR 22 2006

.DISCUSSION...
WATER VAPOR ANIMATION INDICATED A GRADUAL EASTWARD PROGRESSION WITH
AN AREA OF UPPER LEVEL RIDGING OVER THE DESERT SOUTHWEST AND HIGH
PLAINS. WV IMAGERY ALSO MEASURED A GREAT DEAL OF HIGH LEVEL MOISTURE
PIPED INTO THIS AREA OF RIDGING FROM A BELT OF SUBTROPICAL MOISTURE
ORIGINATING OVER THE LOWER PACIFIC.  MEANWHILE AT THE SURFACE...A
HIGH PRESSURE CENTER WAS LOCATED NEAR SHREVEPORT LOUISIANA...WHICH
HAS LIMITED MOISTURE RETURN OVER MUCH OF THE DEEP SOUTH AS OF THIS
AFTERNOON.  HOWEVER...RETURN FLOW AROUND THE WESTERN PERIPHERY OF
THE HIGH HAS ALLOWED FOR MOISTURE INCREASE ACROSS WEST TEXAS.
MODELS SUGGEST THAT THIS AREA WILL BE THE PRIMARY SOURCE REGION FOR
MOISTURE INFLUX INTO THE OZARKS OVER THE NEXT 48 HOURS.  A VERY
CHALLENGING FORECAST THIS AFTERNOON REGARDING PRECIPITATION CHANCES
FROM TONIGHT THROUGH MONDAY NIGHT/TUESDAY MORNING...WHICH WAS THE
PRIMARY FORECAST FOCUS TODAY.

SHORT TERM (TONIGHT - TUESDAY)...
THE INITIAL CHALLENGE REGARDS PRECIPITATION CHANCES TONIGHT.  A
QUASI-STATIONARY BOUNDARY IS CURRENTLY LOCATED JUST NORTH OF THE
CWA...WHICH MAY MAKE A SLIGHT SOUTHWARD SHIFT PRIOR TO TONIGHTS
PERIOD.  AT ANY RATE...THIS BAROCLINIC ZONE WILL BE THE FOCUS FOR
ENHANCED PRESSURE ADVECTIVE FORCING TONIGHT WHICH IS SUGGESTED BY
BOTH THE NAM AND GFS IN A DEEP POTENTIAL TEMPERATURE LAYER FROM NEAR
THE BOUNDARY LAYER UP TO THE 310K SURFACE (650MB).  THE MODELS ALSO
SUGGEST THAT STRONG MOISTURE ADVECTION WILL OCCUR UNDER THIS
PRESSURE ADVECTIVE REGIME...WITH THE MAIN SOURCE REGION BEING THE
WEST TEXAS AREA.

SURFACE DEWPOINTS DO INDICATE A TONGUE OF MOISTURE DEVELOPING
AROUND THE WESTERN FLANK OF SURFACE HIGH UP IN TO THE BIG COUNTRY OF
TEXAS.  THERE DOES APPEAR TO BE SOME DEPTH TO THIS MOISTURE AS WELL
AS SEVERAL OBSERVATIONS FROM CORPUS CHRISTY UP TO MIDLAND ARE
MEASURING STRATUS CEILINGS ANYWHERE FROM A 1000 TO 2500 FEET.
VISIBLE SATELLITE ALSO VERIFIES THIS MOISTURE RETURN...WITH THE
NORTHERN EXTENT OF THE GULF AIRMASS EXTENDING UP TO AROUND LUBBOCK
TEXAS.  PRECIPITAL WATER VALUES WITHIN THIS AIRMASS (PER CORPUS
CHRISTYS RAOB) IS AROUND 1.20 INCHES.

UPON THE MOISTURE RETURN INTO THE OZARKS...THE GFS AND NAM INDICATES
THAT PRECIPITAL WATER VALUES WILL INCREASE TO AROUND 1.40
INCHES...WHICH SEEMS A LITTLE HIGH.  SO MOISTURE AVAILABILITY WILL
BE LESS THAN WHAT MODELS INDICATE...THEREFORE QPF AMOUNTS WILL
LIKELY BE LESS THAN BOTH MODELS SHOW.  HOWEVER WITH THE AMOUNT AND
DEPTH OF ISENTROPIC PRESSURE ADVECTION TO OCCUR...SUFFICIENT
MOISTURE SHOULD BE AVAILABLE FOR SOME SHOWERS AND MAYBE THUNDER IN
THE VICINITY OF STATIONARY FRONT...WHICH WILL BE ACROSS CENTRAL
MISSOURI.  THEREFORE IN AN ATTEMPT TO GET SPECIFIC WITH TONIGHTS
FORECAST...I WENT AHEAD AND TOOK OUT PRECIP CHANCES ACROSS ALL AREAS
SOUTH OF A FORT SCOTT TO BOLIVAR...TO SALEM LINE.  AREAS NORTH OF
THIS LINE (CLOSER TO STATIONARY FRONT) I LOWERED CHANCES DOWN TO
SLIGHTS.  ANY AREAS THAT DO GET A SHOWER OR TWO WILL LIKELY ONLY
EXPERIENCE A FEW HUNDREDTHS OF AN INCH.

WITH THE WARM TEMPERATURES EXPERIENCED TODAY AND THE INCREASE IN
CLOUD COVER TONIGHT...I RAISED TONIGHTS LOWS BY A COUPLE OR THREE
DEGREES IN ALL AREAS...WITH THE JOPLIN AREA BEING THE WARMEST IN THE
MID 60S.

BY TOMORROW...MODELS SUGGEST THAT MOISTURE ADVECTION WILL REMAIN
PERSISTENT FROM THE SOUTHWEST.  WITH PARTIAL CLEARING OF SKIES SOUTH
OF THE STATIONARY BOUNDARY...AREAS OF SOUTHERN MISSOURI AND SE
KANSAS WILL LIKELY EXPERIENCE TEMPERATURES IN EXCESS OF 80 DEGREES.
THIS WILL SET UP A MODERATELY UNSTABLE ATMOSPHERE WITH MODEL DERIVED
0-1KM COMPUTED CAPES RANGING FROM 1000-1500 J/KG.  LOW LEVEL
CONVERGENCE ALONG THE BOUNDARY WILL BE MODEST AT BEST...BUT WITH
LITTLE CAPPING...COULDNT TOTALLY RULE OUT SOME SCATTERED
THUNDERSTORMS DEVELOPING IN THE AFTERNOON.  ONGOING FORECAST HAD 30
POPS...AND CONTINUED THIS FOR SUNDAY AFTERNOON.  GIVEN THE
INSTABILITY PRESENT...I CANT TOTALLY RULE OUT THE POTENTIAL FOR
STRONG TO MARGINALLY SEVERE STORMS.

LOW LEVEL JET KICKS IN FOR SUNDAY NIGHT AND WILL PROVIDE MORE
CHANCES FOR RAIN ACROSS THE AREA.  FELT AS THOUGH ONGOING FORECAST
HANDLES THIS WELL AND DID NOT MAKE ANY CHANGES.  LIKELY POPS ARE
GRIDDED OVER THE NORTHWESTERN 2/3 OF THE CWA...WITH THE LOWEST
CHANCES ACROSS SOUTH CENTRAL MISSOURI FOR THE PERIOD SUNDAY NIGHT.

BOTH THE GFS AND THE NAM NOW SHOW DEWPOINTS REACHING 70 ACROSS
SOUTHERN MISSOURI BY MONDAY AFTERNOON.  THIS IS LIKELY TOO
HIGH...BUT MID TO UPPER 60S LOOKS REASONABLE.  THIS INCREASE IN LOW
LEVEL MOISTURE ALONG WITH LOW TO MID 80 TEMPERATURES EXPECTED IN THE
AFTERNOON...STRONG INSTABILITY ACROSS SOUTHERN MISSOURI IS LIKELY.
WILL NEED TO MONITOR MONDAY AFTERNOON FOR AN EPISODE OF SEVERE
STORMS.  A COUPLE OF LIFTING MECHANISMS COULD BE IN PLACE.  MID
LEVEL HEIGHT FALLS ASSOCIATED WITH A SHORTWAVE APPROACHING FROM THE
NORTHWEST ALONG WITH LOW LEVEL AIRMASS CONVERGENCE COULD TRIGGER
STORMS.  WIND SHEAR LOOKS WEAK...BUT SUFFICIENT FOR SOME STORM
ORGANIZATION.  THE STRONGLY UNSTABLE AIRMASS ALONE WOULD SUGGEST A
LIKELY CHANCE FOR SEVERE STORMS.

BY TUESDAY THE FRONT FINALLY SURGES SOUTH OF THE OZARKS INTO THE
ARKANSAS.  HOWEVER...THE MID LEVEL FRONT LAGS WELL NORTH OF THE
SURFACE FRONT...WHICH WILL SET UP POSSIBLE ELEVATED INSTABILITY
EARLY TUESDAY MORNING.  AGAIN THE ONGOING FORECAST HANDLES THIS WELL
AND MADE NO CHANGES TO WEATHER OR POP GRIDS.  WOULD THINK THAT RAIN
CHANCES WILL END BY TUESDAY AFTERNOON AS A MORE STABLE AIRMASS
SPREADS IN FROM THE NORTH.

LONG TERM (WEDNESDAY - FRIDAY)...
NORTHWEST FLOW PATTERN SETS UP ACROSS THE NATIONS MID SECTION AT THE
END OF THE WEEK.  THE GFS SHOWS WEAK RETURN FLOW SETTING UP BY
THURSDAY AFTERNOON...BUT SOLID MOISTURE RETURN WILL BE HARD TO COME
BY.  A COLD FRONT SURGES INTO THE GULF OF MEXICO AND WIPES OUT DEEP
MOISTURE AVAILABILITY FROM THE NORTHERN GULF.  THEREFORE DECIDED TO
LEAVE ALL OF THE EXTENDED GRIDS DRY FOR NOW.  TEMPERATURES LOOK TO
BE SEASONAL WITH HIGHS IN THE 70S.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECT VFR CONDITIONS TO CONTINUE THROUGH
THE PERIOD.  SHOULD SEE MOISTURE BEGIN TO RETURN TONIGHT WITH
LOWERING CEILINGS TO AROUND 5000 FEET TOWARDS MORNING.  HAVE NOT
ADDED RAIN TO CURRENT FORECAST WITH LOWER CONFIDENCE OF DEVELOPMENT
DURING THE FIRST 24 HOUR PERIOD.  BETTER RAIN CHANCES WILL EXIST IN
FUTURE TAF CYCLES WITH BETTER MOISTURE AVAILABILITY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 22, 12:44 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT SAT APR 22 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1244 PM CDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

 AREAS ALONG AND NORTH OF A LINE FROM FORT SCOTT KANSAS TO SALEM MISSOURI.

  DISCUSSION:

 A STATIONARY FRONT WILL STALL OUT ACROSS EAST CENTRAL KANSAS INTO CENTRAL
 MISSOURI OVERNIGHT. THIS FEATURE WILL ACT AS A FOCUS FOR THE DEVELOPMENT
 OF ISOLATED SHOWERS AND THUNDERSTORMS. MOST AREAS WILL REMAIN DRY AND
 LOCATIONS THAT DO EXPERIENCE ANY OF THIS ACTIVITY WILL RECEIVE JUST
 A FEW HUNDREDTHS OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY AFTERNOON
 INTO MONDAY AFTERNOON. MOISTURE RETURNING TO THE REGION ALONG WITH
 DAYTIME HEATING WILL CREATE INSTABILITY.  THE STALLED OUT STATIONARY
 FRONT IS ALSO EXPECTED TO LINGER ACROSS THE AREA AND WILL CONTINUE
 TO BE A FOCUS FOR STORM DEVELOPMENT. LARGE HAIL AND DAMAGING WIND GUSTS
 WILL BE POSSIBLE BOTH SUNDAY AND MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Apr 22, 4:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             SALEM                   37.65N 91.54W
04/22/2006  E0.75 INCH       DENT               MO   BROADCAST MEDIA

0430 PM     HAIL             SALEM                   37.65N 91.54W
04/22/2006  E1.00 INCH       DENT               MO   LAW ENFORCEMENT

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:35 PM CDTSevere Thunderstorm WarningSGFDent25 min
Apr 22, 6:28 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.